Mississippi, 2003Hail and Damaging Wind in Mississippi, July 16, 2003
July 16, 2003 · NWS MEG · 2 events in 1 county or zone
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 16, 1:30 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT WED JUL 16 2003
.SYNOPSIS...
18Z SFC MAP PLACES A WEAK FRONT ACROSS NE ARK THRU NW TN. AN
ASSOCIATED WEAK SHRTWV TROF IS SITUATED FROM THE NORTHEASTERN U.S.
TO THE MIDSOUTH. PERSISTENT UPPER LEVEL ANTICYCLONE IS SITUATED OVER
THE FOUR CORNERS REGION AND IS EXPECTED TO REMAIN THERE FOR QUITE
SOME TIME.
.TONIGHT...
FRONT WILL MOVE INTO N MS TONIGHT. STRONG UPPER LEVEL SUBSIDENCE HAS
PREVENTING WIDESPREAD CONVECTION TO DEVELOP ALONG THE FRONT DESPITE
GOOD LOW LEVEL INSTABILITY AS INDICATED BY SFC BASED CAPE AND LI. AS
A RESULT...ONLY A FEW ISOLATED SHRA/TS HAVE DEVELOPED ALONG THE
FRONT AND MAINLY ACROSS EASTERN SECTIONS OF THE AREA WHERE CAP IS
NOT AS OVERWHELMING. ONCE SUN GOES DOWN...EXPECT THE CU FIELD AND
ANY SHRA/TS TO DISSIPATE LEAVING CLEAR SKIES ACROSS THE REGION.
TONIGHTS LOWS SHOULD BE COOLER THAN LAST NITE AND MAV NUMBERS ARE
GENERALLY ACCEPTED.
.THURSDAY...
FRNT MOVES SOUTH AND WEST OF THE REGION WITH SFC HIGH OVER THE OHIO
VALLEY REGION DOMINATING THE WEATHER. 850 TEMPS CLIMB TO AROUND +19
TO +20 WHICH CORRELATES WITH MID 90S FOR HIGHS ACROSS THE AREA.
.FRIDAY...
ANOTHER WEAK FRONT WILL APPROACH THE REGION FROM THE NORTH TO BE
SITUATED OVER SO MO AND KY BY 00Z AND BISECT THE REGION BY 12Z SAT.
SITUATION RATHER SIMILAR TO TODAY. GOOD LOW LEVEL INSTABILITY IN
PLACE W/ SFC BASED CAPES OF 3500-4000J/KG AND LIS OF AROUND -9.
HOWEVER...FORCING IS RATHER WEAK. THEREFORE...IT SEEMS THAT
WIDESPREAD CONVECTION IS UNLIKELY.
.SATURDAY...
WEAK ILL-DEFINED FRNT STALLS OVER N MS. WEAK FORCING ALONG THE FRONT
WILL KEEP THREAT FOR RAIN LOW...BUT CONSIDERING THE PRESENCE OF THE
FRONT AND GOOD INSTABILITY AROUND FEEL THAT POPS ARE JUSTIFIED.
.SUNDAY...
NEXT UPPER SHRTWV WILL APPROACH THE REGION IN THE NW FLOW AROUND THE
UPPER WESTERN HIGH. STRENGTH OF THE SHRTWV IS A BIT SUSPECT...GFS
MAY POSSIBLY BE HAVING SOME CONVECTIVE PROBLEMS. IN ANY CASE...SFC
LOW OVER KS WILL MOVE EWRD AND BNDRY OVER MIDSOUTH WILL RACE NEWRD
POSSIBLY AS A WARM FRONT. WITH SHRTWV AROUND WILL KEEP A SLIGHT
CHANCE FOR STORMS AROUND ON SUNDAY WITH SOMEWHAT BETTER CHANCES
SUNDAY NITE ACROSS WESTERN ZONES AS A REAL COLD FRONT WILL APPROACH
THE REGION. SUNDAY COULD BE THE WARMEST DAY (CLOUD DEPENDENT) SO FAR
AS GFS 850 TEMPS RISE TO ABOUT +20 ACROSS THE REGION.
.MONDAY THRU WEDNESDAY...
COLD FRONT WILL MOVE THROUGH THE REGION AND LOOKS LIKE THIS WILL BE
THE BEST CHANCE FOR WIDESPREAD RAIN. AIRMASS BEHIND THE FRONT IS
MUCH COOLER WITH GFS SUGGESTING THAT 850 TEMPS WILL FALL TO AROUND
+12 BY WEDNESDAY. CONSIDERING THE DIFFERENCE IN THE TWO
AIRMASSES...MAY HAVE TO KEEP A CLOSE EYE ON SVR POTENTIAL FOR MONDAY.
.PRELIM NUMBERS...
MEM 75/94 76/95 76 00022
MKL 68/93 70/94 72 00122
JBR 72/94 74/95 75 00122
TUP 72/93 72/94 74 20012
.MEG...NONE.
VALLE
Hazardous weather outlook, Jul 16, 2:36 AM CST, 14 hours 9 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT WED JUL 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY
A WEAK FRONT WILL MOVE THROUGH THE MIDSOUTH TODAY...BRINGING A
CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA...MAINLY THE
SOUTHEASTERN PART OF THE MIDSOUTH. THE STORMS WILL STAY BELOW SEVERE
LIMITS. AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID
90S...MAINLY WEST OF THE MISSISSIPPI RIVER...BRINGING HEAT INDICES
CLOSE TO 105 DEGREES.
.DAYS TWO THROUGH SEVEN...
HIGH TEMPERATURES WILL RISE INTO THE MID 90S DURING THE AFTERNOON
HOURS THURSDAY THROUGH SATURDAY...BRINGING HEAT INDICES NEAR 105
DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
KRS
In the hours before
Special weather statement, Jul 16, 3:27 PM CST, 1 hour 18 minutes before
MSZ009-162200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT WED JUL 16 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PRENTISS COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF JUMPERTOWN AT 427
PM CDT...MOVING SOUTH AT 15 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN PRENTISS COUNTY...INCLUDING THE CITY OF BOONEVILLE...SHOULD
MONITOR THIS STORM CLOSELY.
Thunderstorm Wind, Marshall
- When
- July 16, 4:45 PM CST to 4:50 PM CST
- Where
- Marshall County, Slayden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.950, -89.450
Some power lines were blown down.
Hail, Marshall
- When
- July 16, 5:15 PM CST to 5:20 PM CST
- Where
- Marshall County, Hudsonville
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.867, -89.383
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 16 to 24, 200314 injured · $1.0 million · 2 events
- Wildfire in Montana, July 16 to 27, 2003$3.9 million · 1 event
- Flash Flooding and Hail in Georgia, July 16, 20031 injured · $1.1 million · 50 kt wind · 11 events
- Wildfire in Washington, July 16, 2003$1.0 million · 1 event
- Flood in Alaska, July 16 to 17, 2003$1.0 million · 1 event
- Tropical Storm in Texas, July 16, 2003$100,000 · 1 event
- Tropical Storm in Texas, July 16, 2003$70,000 · 1 event
- Hail and Damaging Winds in Virginia, July 16, 2003$37,000 · 50 kt wind · 6 events
- Tropical Storm and Flash Flooding in Texas, July 16 to 17, 2003$12,000 · 57 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 200360 kt wind · 4 events
- Hail and Damaging Wind in Montana, July 16, 20031 in hail · 4 events
- Hail and Damaging Wind in North Carolina, July 16, 200358 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329868, 5329869.